Uses of Pseudoephedrine
Pseudoephedrine is used to relieve nasal congestion caused by colds, allergies, and hay fever. It is also used to temporarily relieve sinus congestion and pressure. Pseudoephedrine will relieve symptoms but will not treat the cause of the symptoms or speed recovery.
Pseudoephedrine is in a class of medications called nasal decongestants. It works by causing a narrowing of the blood vessels in the nasal passages.
Side Effects of Pseudoephedrine
Pseudoephedrine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
- difficulty sleeping
- stomach pain
- difficulty breathing
- fast, pounding, or irregular heartbeat
Pseudoephedrine may cause other side effects. Call your doctor if you have any unusual problems while you are taking this medication.
Warnings & Precautions
Before taking pseudoephedrine:
- tell your doctor and pharmacist if you are allergic to pseudoephedrine, any other medications, or any of the inactive ingredients in the pseudoephedrine product you plan to take. Check the package label for a list of the ingredients.
- do not take pseudoephedrine if you are taking a monoamine oxidase (MAO) inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), selegiline (Eldepryl, Emsam, Zelapar), and tranylcypromine (Parnate), or if you have stopped taking one of these medications within the past 2 weeks.
- tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention medications for diet or appetite control, asthma, colds, or high blood pressure.
- tell your doctor if you have or have ever had high blood pressure, glaucoma (a condition in which increased pressure in the eye can lead to a gradual loss of vision), diabetes, difficulty urinating (due to an enlarged prostate gland), or thyroid or heart disease. If you plan to take the 24-hour extended-release tablets, tell your doctor if you have had a narrowing or blockage of your digestive system.
- tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking pseudoephedrine, call your doctor.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking pseudoephedrine.
Pseudoephedrine comes as a regular tablet, a 12-hour extended-release (long-acting) tablet, a 24-hour extended-release tablet, and a solution (liquid) to be taken by mouth. The regular tablets and liquid are usually taken every 4 to 6 hours. The 12-hour extended-release tablets usually are taken every 12 hours, and you should not take more than two doses in a 24-hour period. The 24-hour extended-release tablets usually are taken once a day, and you should not take more than one dose in a 24-hour period. To help prevent trouble sleeping, take the last dose of the day several hours before bedtime. Follow the directions on the package label or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take pseudoephedrine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.
Pseudoephedrine comes alone and in combination with other medications. Ask your doctor or pharmacist for advice on which product is best for your symptoms. Check nonprescription cough and cold product labels carefully before using 2 or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.
Nonprescription cough and cold combination products, including products that contain pseudoephedrine, can cause serious side effects or death in young children. Do not give nonprescription pseudoephedrine products to children younger than 4 years of age. If you give these products to children 4-11 years of age, use caution and follow the package directions carefully. Do not give pseudoephedrine extended-release tablets to children younger than 12 years of age.
If you are giving pseudoephedrine or a combination product that contains pseudoephedrine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give pseudoephedrine products that are made for adults to children.
Before you give a pseudoephedrine product to a child, check the package label to find out how much medication the child should receive. Give the dose that matches the child’s age on the chart. Ask the child’s doctor if you don’t know how much medication to give the child.
If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.
If your symptoms do not get better within 7 days or if you have a fever, stop taking pseudoephedrine and call your doctor.
Swallow the extended-release tablets whole; do not break, crush, or chew them.
If you are taking the 24-hour extended-release tablets, you may notice something that looks like a tablet in your stool. This is just the empty tablet shell, and this does not mean that you did not get your complete dose of medication.
Ask your pharmacist any questions you have about pseudoephedrine.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
All information has been provided courtesy of MedLinePlus from the National Library of Medicine and from the FDA.